Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 9, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Nov 12, 2021, 2:05 AM MST for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It took effect at Nov 13, 2021, 3:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 12, 2021, 2:05 AM MST (09:05 UTC)
- In effect from
- Nov 13, 2021, 3:00 AM MST
- Expired
- Nov 12, 2021, 1:58 PM MST
- In force
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2167 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755 WWUS75 KBYZ 120905 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 205 AM MST Fri Nov 12 2021 MTZ065-066-130915- /O.NEW.KBYZ.WI.Y.0009.211113T0100Z-211113T1900Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston 205 AM MST Fri Nov 12 2021 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 6 PM this evening to Noon MST Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Livingston and roads along the Beartooth Foothills. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ063-141-172-228-130915- /O.NEW.KBYZ.HW.A.0009.211113T1000Z-211114T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 205 AM MST Fri Nov 12 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Judith Gap, Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...From late tonight through Saturday afternoon. * IMPACTS...Strong crosswinds could make travel difficult along Interstate 90 near Big Timber, and along Highway 191 from Big Timber through Harlowton. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Vertz
1 follow-up statement
245 WWUS75 KBYZ 122058 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 158 PM MST Fri Nov 12 2021 MTZ063-141-172-228-132100- /O.UPG.KBYZ.HW.A.0009.211113T1000Z-211114T0100Z/ /O.NEW.KBYZ.HW.W.0011.211113T1000Z-211114T0100Z/ Judith Gap-Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the locations of Judith Gap, Harlowton, and Big Timber 158 PM MST Fri Nov 12 2021 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Judith Gap, Southern Wheatland, Melville Foothills and Northern Sweet Grass. * WHEN...From 3 AM to 6 PM MST Saturday. * IMPACTS...Strong crosswinds could make travel difficult along Interstate 90 near Big Timber, and along Highway 191 from Big Timber through Harlowton. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ065-066-131900- /O.CON.KBYZ.WI.Y.0009.211113T0100Z-211113T1900Z/ Livingston Area-Beartooth Foothills- Including the locations of Livingston 158 PM MST Fri Nov 12 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON MST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Beartooth Foothills and Livingston Area. * WHEN...From 6 PM this evening to Noon MST Saturday. * IMPACTS...Strong crosswinds will make travel difficult along Interstate 90 near Livingston and roads along the Beartooth Foothills. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ031>033-036-037-132100- /O.NEW.KBYZ.HW.A.0010.211113T1600Z-211114T0100Z/ Northern Rosebud-Custer-Fallon-Powder River-Carter- Including the locations of Volborg, Miles City, Colstrip, Ridgeway, Broadus, Baker, Ekalaka, Biddle, Forsyth, and Alzada 158 PM MST Fri Nov 12 2021 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...West to northwest winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Carter, Custer, Fallon, Northern Rosebud and Powder River. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Strong crosswinds could make travel difficult along Interstate 94, US 212 and other area highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Additional graphics for this hazard can be found at http://www.weather.gov/billings Palmquist
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Nov 11, 8:08 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Nov 11, 8:08 PM MST, 5 hours 57 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
808 PM MST Thu Nov 11 2021
.UPDATE...
Winds continue to decrease this evening over the east, with winds
staying below warning criteria. Have allowed the High Wind
Warning to expire for Fallon and Carter counties. Little band of
light snow over the Beartooth foothills was dropping some wet snow
at Red Lodge this evening. This band is expected to decrease the
rest of the evening. Mountains will continue to see occasional
snow, with a gradual decreasing trend overnight. All this handled
well in going forecast. TWH
&&
.DISCUSSION...
Tonight through Friday night...
Tight pressure gradient over eastern areas has led to strong
northwest winds gusting 40 to 60 mph. The strong winds will
gradually decrease through the evening. Have continued the High
Wind Warning in effect through 8pm this evening for Carter and
Fallon counties.
A weak shortwave dropping in from the northwest will continue to
bring light snow to the western and southern mountains/foothills
through the evening. This includes the Red Lodge vicinity, where
low level moisture and weak frontogenesis could produce up to an
inch of snowfall. A few inches of snow is possible in the
Beartooth/Absaroka mountains. Clouds will decrease after midnight
in the wake of the wave, and a cool night is on tap with low
temperatures dropping into the teens over the east, and 20s
elsewhere.
Ridging will spread east over the area on Friday bringing a bit
warmer temperatures (50s west to the upper 30s east). A warm front
rounding the ridge and lifting through the area will bring
increasing clouds, along with rain and snow showers Friday night.
There is potential that some of the precipitation could be mixed
over northeastern areas, although better chances for that appear
to be over northeast Montana at this time. Winds increase along
the western foothills Friday night as pressure gradients tighten
ahead of the next approaching wave. STP
Saturday through Thursday...
Windy and unsettled through early next week, then cooler for later
in the week. Ensemble data showed that Saturday and Tuesday will
be the windiest days across the region, but there will be periods
of strong gap flow into Tue. as well. Strong jet dives SE into the
area on Sat. The jet and shortwave energy will drive a cold front
S through the area, with strong pressure rises, especially over
the SE half of the area. Soundings showed some short-lived
periods of winds of 50+ kt possibly mixing down, but lift over
much of the area will help to counteract widespread strong winds.
Went with NBM 90th percentile for winds, and had sub-advisory
winds in gap areas early based on local guidance and pattern.
System will bring a chance of rain to the region with rain/snow in
the mountains. High temps will reach the 50s. A warm front will
lift NE through the area on Sunday with chances for rain/snow,
changing to rain in the afternoon. Sunday will be another day for
gusty gap flow. Highs will range from the 40s E to 50s W. Possible
Wind Advisory might be needed for the gap areas Sun. night into
early Monday. Monday will be dry and warmer with highs in the 60s.
Next windy day will be Tuesday as a jet crosses the area, along
with the next cold front. Chances for rain in the morning will
change to a chance for a rain/snow mix in the afternoon. Highs
ahead of the front will be in the 50s. Advisory strength winds are
possible in the gap areas. Wednesday will be cooler with highs
below normal and a slight chance of snow over and near the
mountains with a shortwave over the area. Cool weather continues
Thursday with mostly dry conditions. Arthur
&&
.AVIATION...
Strong winds over eastern areas, including KBHK will continue to
decrease this evening. Snow showers, producing MVFR to IFR
conditions at times can be expected over the western foothills and
mountains through the evening but will gradually decrease through
06z. Mountains will be obscured. Otherwise, VFR conditions will
prevail for the area. STP/TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 025/049 041/057 035/054 045/064 042/056 027/040 021/041
11/B 22/R 23/R 11/B 23/R 22/S 11/B
LVM 028/055 041/054 035/057 043/062 036/051 023/038 018/041
13/O 22/R 22/R 01/N 25/O 22/S 11/B
HDN 018/047 037/057 032/054 038/065 039/057 024/041 018/042
12/R 23/R 23/R 11/B 23/R 21/B 11/B
MLS 018/039 032/052 030/046 036/064 039/055 023/038 017/039
01/B 32/R 22/O 21/B 12/R 11/B 10/B
4BQ 018/042 035/054 032/049 038/065 040/055 024/038 019/039
01/B 23/R 22/O 10/B 12/R 21/B 10/B
BHK 017/036 026/051 027/045 033/062 038/055 020/035 016/037
00/B 32/R 12/R 20/B 11/N 11/B 10/U
SHR 019/048 035/057 030/053 036/067 037/056 021/040 016/042
11/B 13/R 21/E 00/B 13/R 32/S 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 12, 1:53 AM MST, 12 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 153 AM MST Fri Nov 12 2021 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-130900- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 153 AM MST Fri Nov 12 2021 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong Winds. * WHERE and When...Across the area Saturday, and across the western Foothills Sunday through Tuesday. * ADDITIONAL DETAILS...Strong winds will spread out of the western foothills and across the forecast area Saturday into Saturday night. Wind gusts up to 60 mph are possible from Nye and Livingston, northward to Harlowton. Other areas will see occasional gusts of 40 to 50 mph Saturday afternoon. * ADDITIONAL HAZARD CONCERNS...Additional periods of strong winds are possible in the western foothills including Livingston, Nye, Big Timber and Harlowton from Sunday night through Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 2:05 AM MST | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 32 hr |
| Nov 12, 1:58 PM MST | High Wind Watch | BYZ | Carter, Custer, Fallon, Powder River, Rosebud | 12 hr |
| Nov 12, 1:58 PM MST | High Wind Warning | BYZ | Carter, Custer, Fallon, Golden Valley, Powder River, Rosebud and 2 more | 28 hr |
Nearby
High Wind Watches in Montana, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.